Illinois, 2024

Flash Flood and Damaging Wind in Illinois, April 27, 2024

April 27, 2024 · NWS ILX · 2 events in 2 counties and zones

A cold front was positioned well west of the area on the evening of April 27, 2024. A strengthening low-level jet resulted in scattered to widespread showers and thunderstorms developing across central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front was positioned well west of the area on the evening of April 27, 2024. A strengthening low-level jet resulted in scattered to widespread showers and thunderstorms developing across central Illinois. These storms produced isolated wind damage and flash flooding during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 27, 6:11 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding.
  • Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55.
Area forecast discussion, Apr 27, 6:11 PM CST, 2 hours 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
711 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Flood Watch in effect tonight for locations along and north of a
  Rushville to El Paso line. Several rounds of thunderstorms with
  excessive rainfall rates may lead to flash flooding.

- Another round of strong to potentially severe thunderstorms
  expected Sunday evening. Highest severe probabilities will be
  focused west of I-55.

&&

.UPDATE...
Issued at 711 PM CDT Sat Apr 27 2024

Complex convective scenario unfolding this evening. Currently have
a blossoming area of showers and isolated storms from near St.
Louis northeast to Danville. This is occurring in a region of
modest instability and weak deep layer shear, so not anticipating
much more than brief heavy rainfall and cloud to ground lightning
strikes over the next few hours as this festers in a focused
region of moist convergence.

To our west, the main severe convective line of interest stretches
from west central MO into southeast IA. This has formed in an area
of moderate instability (MLCAPE near 2k J/kg) and deep layer shear
of 40+ kt. This line is expected to continue its northeastward
motion this evening, reaching our far northwest CWA around 10-11
pm. The farther east the line pushes, the less favorable the
thermodynamic environment becomes. Still, there appears to be a
few hour window where severe thunderstorms will be possible late
this evening, primarily northwest of the IL River. If storms can
remain surface based all severe hazards would be in play given
curved low level hodographs and sufficient instability for severe
level wind gusts and hail.

Heavy rain and localized flash flooding are also concerns, given
the convergent nose of a strong low-level jet setting up over the
western CWA tonight. With the instability and high moisture levels
already in place, deep convection and high rain rates (1-2"/hr)
seem to be a good bet. 1-hr flash flood guidance is around 1.5",
and these should be approached at least on a localized basis. The
current Flash Flood Watch has the region of concern covered, so
not anticipating any changes to the watch at this time.

25

&&

.SHORT TERM...(Tonight through Sunday)
Issued at 323 PM CDT Sat Apr 27 2024

A warm and humid airmass has overspread central Illinois this
afternoon...with 19z/2pm temperatures in the middle to upper 70s
and dewpoints hovering in the middle 60s. A slow-moving cold front
is poised well upstream from central Iowa southwestward into
Kansas and will serve as the focus for strong to severe convection
over the next several hours. Regional mesoanalysis shows SBCAPEs
in excess of 3000J/kg ahead of the front from southeast Iowa to
Texas. With 0-6km bulk shear of 35-45kt within this zone, all CAMs
indicate convection rapidly blossoming this afternoon. Meanwhile
further east across central Illinois, instability/shear are not as
impressive and the region is still experiencing synoptic subsidence
as a result of short-wave ridging aloft. Am therefore only expecting
widely scattered thunderstorms within the broad warm sector across
the KILX CWA through the remainder of the afternoon into early
this evening. Most models suggest thunderstorms will begin developing
further east into the Illinois River Valley after 03z/10pm in
response to a strengthening low-level jet oriented from Oklahoma
northeastward into Missouri. HREF indicates low probabilities for
severe wind/hail as far east as the Illinois River this evening,
so think current Slight Risk area west of I-55 has a good handle
on the severe potential.

Aside from the potential for scattered damaging wind gusts and
large hail, there is increasing concern for heavy rainfall and
flash flooding across the W/NW CWA. With precipitable water values
increasing to 1.50-1.75 and several CAMs suggesting training
thunderstorm cells within the instability axis ahead of the
front, have opted to issue a Flood Watch for locations along/north
of a Rushville to El Paso line. Think storms will be efficient
rain-makers...with excessive rainfall rates of over 2 inches per
hour possible. Given the wet soil conditions, think this additional
rainfall could lead to scattered flash flooding...particularly in
flood-prone and urban areas. Further east into central Illinois,
the precip will be much more scattered in nature tonight...with
locations along/south of I-70 staying mostly dry.

Barnes

.LONG TERM...(Monday through Next Saturday)
Issued at 323 PM CDT Sat Apr 27 2024

Convection tied to the nocturnal LLJ will shift eastward and
weaken considerably late tonight into Sunday morning as it outruns
its energy source. As a result, am expecting overcast conditions
with showers and perhaps a few thunderstorms along/west of I-55
on Sunday. Further east, windy and dry conditions will prevail
along and east of the I-57 corridor.

The next round of strong to severe convection will fire along the
cold front across Iowa/Missouri late Sunday afternoon...then
gradually push into west-central Illinois during the evening.
Think a damaging wind/large hail risk will exist as far east as
I-55 before the storms weaken as daytime instability wanes.

Still need to keep an eye on the far E/SE CWA mainly east of I-57
Monday afternoon as the potential still exists for a few strong
storms along the departing cold front. Once the front passes, a
return to warm/dry weather is anticipated for Tuesday.

After that, an unsettled week is ahead as a series of disturbances
brings periodic rain chances Wednesday through Friday. Temperatures
will warm back into the upper 70s/lower 80s by mid-week before
slightly cooler/drier conditions arrive by next weekend.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 602 PM CDT Sat Apr 27 2024

A few -SHRA are affecting KDEC/KCMI early this evening and may
fester over the next several hours, possibly briefly dropping
cig/vis to MVFR. A complex of thunderstorms currently over
southern IA and northern MO tracks east overnight and depending on
how well they hold together could bring brief reductions to IFR at
KPIA/KBMI overnight, primarily in a 05-09z window. The storms are
expected to weaken as they push east, so currently don't have
them affecting KDEC/KCMI but will need to monitor trends. Gusty
south/southwest winds will back south/southeast this evening with
the gusts tending to diminish with time. A strong low level jet
overhead will produce LLWS through 13-14z. Gusty south winds will
again be prevalent on Sunday, near 30 kt at times.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for ILZ027>031-036-037-040-
041.

&&
Hazardous weather outlook, Apr 27, 2:13 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Sat Apr 27 2024

ILZ027>031-036-037-040-041-282015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. Some of these storms may become severe this evening, with
isolated hail, locally damaging wind gusts, and a threat of a few
tornadoes possible.

Locally heavy rain resulting in ponding of water or flash flooding
is also possible along with dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night,
which may also become severe. The most likely time for severe storms
is in the afternoon and evening.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 40 mph.

ILZ038-042>057-061-282015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. Some of these storms may become severe this evening, with
isolated hail and locally damaging wind gusts possible.

Locally heavy rain resulting in ponding of water is also possible
along with dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night,
which may also become severe. The most likely time for severe storms
is in the afternoon and evening.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 40 mph.

ILZ062-063-066>068-071>073-282015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. The probability for severe weather with these storms is
low, however dangerous cloud-to-ground lightning can be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night.
The probability for severe weather is low.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

The radar

The Lincoln radar (KILX), 32 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Macon

When
April 27, 8:25 PM CST to 8:30 PM CST
Where
Macon County, 2.81 mi N of Niantic
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.890, -89.180

A large tree branch was downed.

Flash Flood, Sangamon

When
April 27, 9:15 PM CST to 11:15 PM CST
Where
Sangamon County, 1.06 mi E of Lanesville to 1.24 mi E of Lanesville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.850, -89.330

Water was flowing over Old Route 36 east of Lanesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166966, 1166965.